Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 180, NWS St. Louis, MO

July 8, 2003Adams County, Illinois; Lewis County, Marion County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2003, 9:03 PM CDT for Adams County, Illinois; Lewis County, Marion County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 9:03 PM CDT (02:03 UTC)
Expired
Jul 8, 2003, 9:45 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Adams County, IL, Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 154 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS53 KLSX 090203
SVRLSX
ILC001-MOC111-127-090245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
903 PM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEWIS COUNTY IN NORTHEAST MISSOURI
  MARION COUNTY IN NORTHEAST MISSOURI
  ADAMS COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 945 PM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LA GRANGE TO 8 MILES NORTHWEST OF
  PHILADELPHIA...MOVING EAST AT 45 MPH. THE PRIMARY THREAT FROM THIS
  LINE OF STORMS WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  MENDON
  PALMYRA
  QUINCY
  CAMP POINT
  GOLDEN
  CLAYTON
  FALL CREEK
  PAYSON
  BEVERLY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3993 9186 3971 9185 3977 9093 4019 9094
          4011 9145

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 3:30 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT TUE JUL 8 2003

.DISCUSSION...
MAIN CONCERNS THIS PACKAGE TO BE EXTENT OF PRECIPITATION IN NEAR
TERM...AND TEMPERATURES.

UPPER AIR PATTERN CONTINUING TO EVOLVE FROM ZONAL FLOW ACROSS
NORTHERN HALF OF U.S. TO 500MB RIDGE-TROUGH CONFIGURATION BY 60HRS.
FA WILL BE IN NORTHWEST FLOW ALOFT FOR REMAINDER OF PERIOD.

AREA OF THUNDERSTORMS DEVELOPED AROUND MIDDAY IN UNSTABLE AIR OVER
NORTHERN ZONES IN REGION OF FAVORABLE MOISTURE CONVERGENCE AND UPPER
LEVEL SHEAR IN ASSOCIATION WITH 500MB SHORT WAVE MOVING ACROSS IOWA.
EXPECT TSRA TO AFFECT MAINLY NORTHERN AND EASTERN ZONES TONIGHT AND
WILL GO WITH LOW POPS THERE. SURFACE LOW FORECAST TO MOVE ACROSS
IOWA ON WEDNESDAY AFTERNOON. GFS MOVES LOW FASTER AFTER 36HRS WHILE
ETA IS SLOWER AND DEEPER.

WILL KEEP LIKELY POPS FOR WEDNESDAY NIGHT AND END PRECIPITATION FROM
NORTH THURSDAY MORNING. REMAINDER OF EXTENDED TO STAY DRY.

MODEL TEMPERATURES HAVE BEEN CONSISTENTLY 2-4 DEGREES COOL LAST
COUPLE OF DAYS...AND WILL GO AT OR SLIGHTLY ABOVE WARMER GUIDANCE
FOR NEAR TERM. EXPECT SOME RELIEF FROM HEAT AFTER FRONTAL PASSAGE
LATE WEDNESDAY...BUT DAYTIME TEMPERATURES BUILDING BACK UP INTO
LOWER 90S BY END OF EXTENDED WITH MOSTLY SUNNY SKIES AND LOWER DEW
POINTS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

WDB
Hazardous weather outlook, Jul 8, 5:35 AM CDT, 15 hours 28 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS EXPIRED FOR THE AREA. CLOUDS WILL BE
HEAVY ENOUGH TODAY TO OFFSET THE SEARING HEAT OF THE SUN FOR THE
TIME BEING. TEMPERATURES AND HEAT INDICES WILL REMAIN BELOW ADVISORY
OR WARNING THRESHOLDS TODAY. IT WILL PROBABLY A A LITTLE WARMER
TOMORROW...BUT WE WILL WAIT TO SEE HOW THAT PANS OUT.  THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY
THROUGH WEDNESDAY.  CONDITIONS ARE FAIRLY UNSTABLE AND STORMS COULD
BECOME SEVERE BY EVENING.

THE ENTIRE ST LOUIS WARNING AREA IS INCLUDED.  THE MAIN TIMEFRAME
FOR ANY ACTIVITY TO OCCUR WILL BE TONIGHT. THESE STORMS ARE FORECAST
TO DEVELOP OVER NEBRASKA THIS AFTERNOON AND MOVE EAST INTO IOWA THIS
EVENING. THEY COULD ALSO EXTEND SOUTH INTO NORTHERN MISSOURI AS THEY
MOVE THROUGH.  A COLD FRONT WILL FOLLOW CLOSE BEHIND PROBABLY
INITIATING A LINE OF STORMS ALONG IT BY WEDNESDAY EVENING.  THE
PRIMARY CONCERN IS FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY NIGHT OR EARLY
THURSDAY. LATE ON TUESDAY AND BECOME NEARLY STATIONARY BEFORE MOVING
SOUTH OF MISSOURI AND ILLINOIS BY THURSDAY.  THIS FRONT WILL BRING
SCATTERED THUNDERSTORMS...WITH THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WINDS ON BOTH ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST MISSOURI AS
WELL AS WEST CENTRAL ILLINOIS TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

In the hours before

Local storm report, Jul 8, 7:09 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    10E QUINCY                IL   70 MPH WIND GUST
07/08/03   ADAMS                          MEASURED BY UIN ASOS.
Local storm report, Jul 8, 7:55 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          SEVERAL TREES AND POWER
                                          LINES DOWN IN TOWN.
                                          REPORTED BY SPOTTER.

0600 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          NUMEROUS TREES AND POWER
                                          LINES DOWN. STORM STRUCK
                                          BETWEEN 530 AND 600 PM.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0600 PM                              MO   FLOODING
07/08/03   KNOX                           SEVERAL COUNTY ROADS
                                          CLOSED DUE TO HIGH WATER.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0630 PM    5N MONTICELLO             MO   FLOODING
07/08/03   LEWIS                          WATER OVER ROAD AT COUNTY
                                          HIGHWAY A AND NORTH
                                          FABIUS RIVER. MODOT ON
                                          SITE AND MONITORING. ROAD
                                          NOT CLOSED. REPORTED BY
                                          SHERIFFS OFFICE.
Local storm report, Jul 8, 8:20 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
820 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          SEVERAL TREES AND POWER
                                          LINES DOWN IN TOWN.
                                          REPORTED BY SPOTTER.

0535 PM    CAMP POINT                IL   WIND DAMAGE
07/08/03   ADAMS                          SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED TO
                                          TV STATION BY SPOTTER.

0600 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          NUMEROUS TREES AND POWER
                                          LINES DOWN. STORM STRUCK
                                          BETWEEN 530 AND 600 PM.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0600 PM                              MO   FLOODING
07/08/03   KNOX                           SEVERAL COUNTY ROADS
                                          CLOSED DUE TO HIGH WATER.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0630 PM    5N MONTICELLO             MO   FLOODING
07/08/03   LEWIS                          WATER OVER ROAD AT COUNTY
                                          HIGHWAY A AND NORTH
                                          FABIUS RIVER. MODOT ON
                                          SITE AND MONITORING. ROAD
                                          NOT CLOSED. REPORTED BY
                                          SHERIFFS OFFICE.
Local storm report, Jul 8, 8:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
848 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          SEVERAL TREES AND POWER
                                          LINES DOWN IN TOWN.
                                          REPORTED BY SPOTTER.

0535 PM    CAMP POINT                IL   WIND DAMAGE
07/08/03   ADAMS                          SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED TO
                                          TV STATION BY SPOTTER.

0600 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          NUMEROUS TREES AND POWER
                                          LINES DOWN. STORM STRUCK
                                          BETWEEN 530 AND 600 PM.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0600 PM                              MO   FLOODING
07/08/03   KNOX                           SEVERAL COUNTY ROADS
                                          CLOSED DUE TO HIGH WATER.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0630 PM    5N MONTICELLO             MO   FLOODING
07/08/03   LEWIS                          WATER OVER ROAD AT COUNTY
                                          HIGHWAY A AND NORTH
                                          FABIUS RIVER. MODOT ON
                                          SITE AND MONITORING. ROAD
                                          NOT CLOSED. REPORTED BY
                                          SHERIFFS OFFICE.

0845 PM    3N EDINA                  MO   FLOODING
07/08/03   KNOX                           WATER OVER STATE HIWAY
                                          15. ROAD CLOSED. REPORTED
                                          BY COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:42 PM CDTSevere Thunderstorm WarningLSXPike48 min
Jul 8, 10:57 PM CDTFlash Flood WarningLSXAdams6 hr
Jul 8, 8:21 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.